Texas, 2020

Flash Flooding and Hail in Texas, May 15, 2020

May 15, 2020 · NWS MAF · 15 events in 9 counties and zones

An upper level trough moved over the region from the west. A dryline was across West Texas and southeast New Mexico with plentiful moisture east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough moved over the region from the west. A dryline was across West Texas and southeast New Mexico with plentiful moisture east of the dryline. High instability was also in place across the area. These conditions resulted in thunderstorms developing that produced large hail, severe winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 12:33 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 15, 12:33 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
133 PM CDT Fri May 15 2020

.DISCUSSION...
A shortwave trough moving across Nrn Mexico and Southern NM today
will move into W TX during the evening.  This trough will pass east
overnight with high pressure building in behind it.  The next upper
low hits the West Coast Sunday with the backside of this low moving
down across Srn CA Tuesday before lifting NE across the Great Basin
Wednesday.  With the low moving so far north it will have little
impact on the area other than helping to displace the ridge
somewhat.

Temperatures Saturday and Sunday will remain near to slightly above
normal in the 80s with 90s for the usual warm places.  On Monday
temperatures increase into the 90s nearly area wide and remain above
normal through the rest of the week.  Lows will also be warmer than
normal and generally in the 60s.

Thunderstorms fired early over Brewster county before noon and grew
quickly but have since leveled off.  Looking at storms for the
eastern 2/3rds of the area through tonight with development on the
dryline. There is possibility of severe storms this afternoon and
evening... there is an enhanced risk in effect for the NE Permian
Basin with a slight risk east of a Seminole... Pyote... to Alpine
line. Large hail and damaging wind should be the main threats but
locally heavy rain will also be possible.  Cape and lapse rates look
favorable for severe weather... cannot rule out an isolated weak
tornado but shear looks limited. These storms will be moving east
overnight and should be gone from the area by 12z Saturday. Long
range models develop some low probability of storms mid week but
coverage looks random... for the most part the coming week looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  62  86 /  60  10   0  10
Carlsbad                       56  93  60  91 /  10   0   0   0
Dryden                         64  96  68  91 /  60   0   0  10
Fort Stockton                  60  94  64  88 /  50   0   0   0
Guadalupe Pass                 60  84  57  84 /  10   0   0  10
Hobbs                          54  87  58  88 /  10   0   0   0
Marfa                          47  89  51  88 /  10   0   0  10
Midland Intl Airport           60  88  63  89 /  40   0   0   0
Odessa                         60  88  63  89 /  40   0   0   0
Wink                           58  92  62  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, May 15, 12:32 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Fri May 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening
across West Texas mainly from the Lower Trans Pecos extending north
and northeast into much of the Permian Basin. Large damaging hail
and damaging winds, localized flooding, and cloud to ground
lightning are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon across
the Permian Basin, Lower Trans Pecos and Big Bend Region of west
Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 1:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
218 PM CDT Fri May 15 2020

TXZ279-282-151945-
Central Brewster County TX-Lower Brewster County TX-
218 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms 17
miles northwest of Persimmon Gap, or 38 miles southeast of Alpine,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Persimmon Gap, Elephant Mountain Wildlife Management Area, Santiago
Peak and Elephant Mountain.

LAT...LON 2947 10371 2998 10372 3000 10371 3001 10367
      3000 10367 2998 10365 3000 10366 3002 10364
      3020 10281 2957 10278
TIME...MOT...LOC 1918Z 208DEG 9KT 2990 10328

10
Special weather statement, May 15, 1:34 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM CDT Fri May 15 2020

TXZ046-047-051-152000-
Martin TX-Dawson TX-Borden TX-
234 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 300 PM
CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lenorah, or 9 miles southwest of Ackerly, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ackerly and Sparenberg.

LAT...LON 3237 10178 3241 10188 3272 10184 3265 10155
      3253 10165 3253 10169 3247 10169
TIME...MOT...LOC 1934Z 204DEG 10KT 3243 10182

10
Special weather statement, May 15, 1:35 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Fri May 15 2020

TXZ051-052-062-063-152000-
Midland TX-Martin TX-Glasscock TX-Howard TX-
235 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN
COUNTIES UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Stanton, Lomax, Courtney, Stanton Municipal Aiport and
Spraberry.

This includes Interstate 20 between mile markers 149 and 162.

LAT...LON 3192 10182 3195 10192 3223 10190 3212 10158
TIME...MOT...LOC 1935Z 204DEG 10KT 3201 10184

10
Special weather statement, May 15, 1:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
240 PM CDT Fri May 15 2020

TXZ050-051-152015-
Martin TX-Andrews TX-
240 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS AND WESTERN
MARTIN COUNTIES UNTIL 315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Midland, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tarzan.

LAT...LON 3210 10209 3216 10228 3249 10227 3238 10184
TIME...MOT...LOC 1939Z 198DEG 15KT 3220 10210

10
Special weather statement, May 15, 2:00 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
300 PM CDT Fri May 15 2020

TXZ045-050-152030-
Andrews TX-Gaines TX-
300 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Andrews, moving north at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Frankel City.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3236 10263 3234 10284 3257 10292 3261 10258
TIME...MOT...LOC 2000Z 173DEG 6KT 3242 10275
Special weather statement, May 15, 2:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Fri May 15 2020

TXZ050-061-152045-
Andrews TX-Ector TX-
304 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTH
CENTRAL ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 22 miles east of Kermit, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Notrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3207 10246 3186 10269 3192 10280 3208 10280
      3222 10272
TIME...MOT...LOC 2004Z 214DEG 9KT 3197 10274

84

The radar

The Midland/Odessa radar (KMAF), 78 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Hail, Dawson

When
May 15, 2:10 PM CST to 2:15 PM CST
Where
Dawson County, Sparenburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.580, -101.830

Hail, Ector

When
May 15, 2:59 PM CST to 3:04 PM CST
Where
Ector County, 7 mi WSW of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.811, -102.480

Hail, Ector

When
May 15, 2:59 PM CST to 3:04 PM CST
Where
Ector County, West Odessa
Measured
1.25 in hail
Reported by
Public
Coordinates
31.830, -102.500

Hail, Martin

When
May 15, 3:05 PM CST to 3:10 PM CST
Where
Martin County, Stanton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.130, -101.800

Hail, Martin

When
May 15, 3:32 PM CST to 3:37 PM CST
Where
Martin County, Stanton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.130, -101.800

Flash Flood, Martin

When
May 15, 3:45 PM CST to 5:00 PM CST
Where
Martin County, 0.29 mi NNW of Stanton to 0.32 mi ENE of Stanton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.134, -101.801

Heavy rain fell across Martin County and produced flash flooding in Stanton. There were four stalled cars. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
May 15, 3:55 PM CST to 3:56 PM CST
Where
Midland County, 4 mi NNE of Midland
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.053, -102.054

A thunderstorm moved across Midland County and produced wind damage near the City of Midland. There was wind damage to multiple fences with an estimated 70 mph wind gust. The cost of damage is a very rough estimate.

Thunderstorm Wind, Howard

When
May 15, 3:59 PM CST to 4:00 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm moved across Howard County and produced a 68 mph wind gust at the mesonet site near Lomax.

Thunderstorm Wind, Glasscock

When
May 15, 4:29 PM CST to 4:30 PM CST
Where
Glasscock County, 2.9 mi NW of St Lawrence
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
31.704, -101.529

A thunderstorm moved across Glasscock County and produced wind damage in St. Lawrence. Doors were ripped off of a metal barn. The wind speed was estimated at 65 to 70 mph. The time was estimated by radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Terrell

When
May 15, 4:30 PM CST to 4:31 PM CST
Where
Terrell County, 44 mi NE of Sanderson
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
30.600, -101.878

A thunderstorm moved across Terrell County and produced wind damage about 16 miles south southeast of Sheffield. A large healthy tree was blown down which damaged a truck. The cost of damage is a very rough estimate.

Thunderstorm Wind, Howard

When
May 15, 4:33 PM CST
Where
Howard County, 3 mi E of Coahoma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.300, -101.249

A thunderstorm moved across Howard County and produced an estimated 60 mph wind gust three miles east of Coahoma.

Thunderstorm Wind, Reagan

When
May 15, 5:00 PM CST
Where
Reagan County, 28 mi N of Best
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.635, -101.630

A thunderstorm moved across Reagan County and produced a 67 mph wind gust at the mesonet site located five miles southwest of St. Lawrence.

Flash Flood, Martin

When
May 15, 5:05 PM CST to 6:20 PM CST
Where
Martin County, 1.08 mi NE of Stanton to 1.02 mi NE of Stanton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.142, -101.788

Heavy rain moved across Martin County and produced flash flooding near Stanton. There was water up to the steering wheel on a mini van on the service road at mile marker 158 on I-20. The cost of damage is a very rough estimate.

Thunderstorm Wind, Mitchell

When
May 15, 5:05 PM CST to 5:06 PM CST
Where
Mitchell County, 3.25 mi W of Colorado City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
32.394, -100.905

A thunderstorm moved across Mitchell County and produced wind damage three miles west of Colorado City. There was an estimated wind gust of 75 mph that flipped a semi-trailer on I-20. The cost of damage is a very rough estimate.

Thunderstorm Wind, Mitchell

When
May 15, 5:10 PM CST
Where
Mitchell County, 2.98 mi S of Colorado City
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.357, -100.848

A thunderstorm moved across Mitchell County and produced a measured wind gust of 61 mph three miles south of Colorado City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884449, 884450, 884451, 884458, 884459, 884460, 884461, 884462, 884463, 885191, 884464, 885192, 884465, 884466, 884468.